On May 25, 2022, three female adolescents were found down in a Los Angeles County residence. They required emergency medical intervention including intranasal naloxone and intubation. The adolescents had purchased blue circular tablets that were reportedly ecstasy from an online dealer, who they reported arrived with a large bag of these pills, raising significant concern for the possibility of ongoing overdoses in Los Angeles County. The adolescents crushed and snorted the tablets and subsequently lost consciousness.
Clinically, they were found to have significant cardiac and neurologic toxicity from the substances: there were elevated troponins with shortened ejection fractions with echocardiograms but no EKG evidence of a heart attack, and watershed infarcts in the basal ganglia on MRI with persistent rigidity and posturing on clinical examination.
This incident highlights the growing national and local trend of illicit drugs and counterfeit pills being contaminated with illegally manufactured fentanyl and other stimulant contaminants with toxicity impacting multiple organ systems, including the heart and brain, that can lead to life threatening complications. Fentanyl and methamphetamine-related overdose deaths have increased in Los Angeles County since the pandemic and continue to rise at an alarming rate.
Nationwide, there has been a growing trend of illicit drugs (particularly methamphetamine and cocaine) and counterfeit pills contaminated with fentanyl and other life-threatening substances. This has impacted both adults and youth. In 2021, fentanyl was identified in about 77% of adolescent overdose deaths nationally, and over 80% of drug overdose deaths among adolescents aged 15 – 19 in 2015 were unintentional.
Fentanyl is a high potency synthetic opioid that is colorless and odorless and can cause rapid respiratory depression resulting in accidental death. Methamphetamine is a synthetic stimulant that can cause dangerous increases in heart rate and blood pressure resulting in heart attacks, strokes, and death. The combination of these synthetic substances increases the likelihood of overdose deaths. Awareness of these substances is necessary for both the general public, including youth and adults, as well as healthcare providers.